Hail, Clay
- When
- July 23, 7:20 PM CST
- Where
- Clay County, 3.09 mi SE of Charlie
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.070, -98.280
No damage was reported.
A cold front moved slowly southward across northern Oklahoma late on the 23rd. Well south of this boundary, upslope flow across the Caprock of West Texas and modest mid level northerly flow promoted isolated severe storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved slowly southward across northern Oklahoma late on the 23rd. Well south of this boundary, upslope flow across the Caprock of West Texas and modest mid level northerly flow promoted isolated severe storm development. One storm that produced severe hail over far southern Oklahoma made its way into northern Texas, with continued severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 23, 5:28 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT WED JUL 23 2014
.AVIATION...
0Z TAFS... VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD.
ISOLATED STORMS COULD AFFECT SOME OF THE TAF SITES THIS EVENING...
BUT MOST OF THE RAIN/STORMS EXPECTED TO REMAIN EAST AND SOUTH OF
THE TAF SITES. GUSTY WINDS WILL BE POSSIBLE NEAR ANY OF THE
STORMS.
&&
.PREV DISCUSSION... /ISSUED 406 PM CDT WED JUL 23 2014/
DISCUSSION...
TWO FORECAST CONCERNS... FIRST... THE COMPLEX OF THUNDERSTORMS
CURRENTLY DIVING S/SW ACROSS ERN OK. SECOND... THE HEAT CONTINUES.
CURRENTLY... A COMPLEX OF STORMS CONTINUES TO DIVE SOUTH ACROSS ERN
OK. ALONG THE BOWING SEGMENT OF THIS LINE... THE NWS IN TULSA
CONTINUES TO RECEIVE REPORTS OF DOWN TREES AND 70 MPH WIND GUSTS.
MESOSCALE GUIDANCE... ARW/NMM/HRRR/RAP... THE WHOLE GANG... CONTINUE
TO TURN THIS CONVECTION SW THROUGH THE EVENING. HAVE NO QUALMS WITH
THE GENERAL SOLUTION... GIVEN THE LOCATION OF THE H500 RIDGE AND HOW
CONVECTION CONTINUES TO EVOLVE ALONG THE SFC TROUGH/FRONT MOVING
SOUTH ACROSS OK/AR OZARKS. CONVECTION WILL BEGIN TO SLOWLY BUILD
WEST ALONG THE FRONT THIS AFTN... DEVELOPING INTO A REGION OF HIGHER
THETA E AIR/INSTABILITY... SUPPORTED BY SFC DEW POINTS IN THE MID
70S ACROSS S/SERN OK. THE BEST CHCS FOR CONVECTION WILL EXIST
ALONG/EAST OF I-35 AND ALONG/SOUTH OF I-40 LATE THIS AFTN AND
EVENING. WITH REGARDS TO IMPACTS... DAMAGING WIND GUSTS WILL BE THE
PRIMARY CONCERN GIVEN STEEP LOW LVL LAPSE RATES... 8-10 C/KM AND SFC-
600MB THETA E DIFFERENTIALS IN THE 30 K RANGE. HAIL... NICKEL TO QTR
SIZE WILL ALSO BE POSSIBLE THROUGH THE EVENING.
TEMPERATURES WILL REMAIN HOT FOR TOMORROW... HOWEVER... THE FRONTAL
PASSAGE TONIGHT WILL HAVE A SMALL IMPACT. DPTS WILL IMPROVE
SLIGHTLY... BUT HEAT INDICES WILL HOLD IN THE UPPER 90S/LOWER 100S.
WITH THAT SAID... DECIDED TO EXTEND THE ADVISORY FOR CENTRAL... WRN
AND SRN OK... AND WRN N TX THROUGH 00Z SAT (7PM CDT FRI). FOR THE
MOMENT... REMOVED COUNTIES ACROSS N CENTRAL OK FROM THE ADVISORY AS
HEAT INDICES TMRW WILL ONLY REACH THE MID/UPPER 90S. HOWEVER... THEY
WILL MORE THAN LIKELY NEED TO BE ADDED BACK IN FOR FRIDAY. HIGH
TEMPS ON FRIDAY WILL TOP IN THE LOW/MID 100S FOR MUCH OF THE REGION.
FOR THE WEEKEND... TEMPS REMAIN HOT... BUT A REPRIEVE IS ON TAP FOR
LATE IN THE WEEKEND INTO EARLY NEXT WEEK. A FRONTAL BOUNDARY
SWINGING SOUTHWARD THROUGH THE REGION WILL BRING HIGHS IN THE
80S/90S AND A CHANCE FOR PRECIPITATION EARLY NEXT WEEK.
JTK
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 72 96 76 104 / 20 0 0 10
HOBART OK 73 100 74 105 / 10 0 0 0
WICHITA FALLS TX 74 101 76 106 / 20 0 0 0
GAGE OK 70 100 76 105 / 10 0 0 10
PONCA CITY OK 72 92 77 103 / 10 0 0 10
DURANT OK 74 100 74 104 / 40 10 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR OKZ014>019-021>048-
050>052.
TX...HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR TXZ083>090.
&&
11/25/25HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1158 AM CDT WED JUL 23 2014 OKZ004>048-050>052-TXZ083>090-241000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1158 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .HEAT... AFTERNOON HIGHS WILL RANGE FROM NEAR 90 TO AROUND 100 DEGREES... COMBINED WITH HIGH HUMIDITIES... HEAT INDEX VALUES WILL CLIMB TO NEAR 105 ACROSS MUCH OF THE AREA THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT TODAY. USE EXTRA CAUTION IF YOU ARE WORKING OR PLAYING OUTDOORS TODAY. REMEMBER TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS. CHECK ON THE ELDERLY AND NEVER LEAVE CHILDREN IN CARS. BE SURE LIVESTOCK AND PETS HAVE PLENTY OF WATER. .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS SOUTHEAST OKLAHOMA THIS AFTERNOON AND EVENING. THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM STROUD TO PURCELL TO DUNCAN TO WAURIKA. THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH A SECONDARY THREAT OF LARGE HAIL. SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS EASTERN AND PERHAPS CENTRAL OKLAHOMA THIS AFTERNOON AND MOVE TOWARDS THE SOUTH AND SOUTHWEST. THESE THUNDERSTORMS MAY DEVELOP INTO A SMALL COMPLEX OF STORMS CAPABLE OF PRODUCING WIND DAMAGE. THESE STORMS ARE EXPECTED TO DIMINISH OR MOVE OUT OF THE AREA BY MID EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... .HEAT... AFTERNOON TEMPERATURES WILL TOP OUT IN THE UPPER 90S TO LOWER 100S INTO THE WEEKEND. COMBINED WITH HIGH HUMIDITY... MAXIMUM HEAT INDEX VALUES WILL RANGE FROM THE UPPER 90S TO AROUND 105 MOST DAYS. HEAT INDICES HOWEVER ON FRIDAY MAY BE HIGHER... WITH SOME LOCATIONS CLIMBING IN EXCESS OF 110 DURING THE AFTERNOON HOURS. REMEMBER TO PRACTICE GOOD HEAT SAFETY THIS WEEK. .THUNDERSTORMS... THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY INTO TUESDAY AS A FRONT MOVES SOUTH INTO THE AREA. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 647 PM CDT WED JUL 23 2014 OKZ022-035-240015- KIOWA OK-WASHITA OK- 647 PM CDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIOWA AND SOUTHWESTERN WASHITA COUNTIES UNTIL 715 PM CDT... AT 644 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SENTINEL... MOVING SOUTH AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... HOBART...SENTINEL AND ROCKY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3526 9931 3528 9909 3502 9901 3500 9933 TIME...MOT...LOC 2344Z 355DEG 11KT 3520 9920
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 710 PM CDT WED JUL 23 2014 OKZ039-045-240045- JEFFERSON OK-STEPHENS OK- 710 PM CDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND SOUTH CENTRAL STEPHENS COUNTIES UNTIL 745 PM CDT... AT 709 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF COMANCHE...MOVING SOUTH AT 15 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS 40 TO 50 MPH... LOCATIONS IMPACTED INCLUDE... WAURIKA...COMANCHE AND ADDINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. && LAT...LON 3444 9798 3441 9776 3411 9777 3416 9809 TIME...MOT...LOC 0009Z 9DEG 14KT 3435 9789
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 731 PM CDT WED JUL 23 2014 OKZ039-044-045-240045- COTTON OK-JEFFERSON OK-STEPHENS OK- 731 PM CDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON... NORTHWESTERN JEFFERSON AND SOUTH CENTRAL STEPHENS COUNTIES UNTIL 745 PM CDT... AT 727 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ADDINGTON... MOVING SOUTHWEST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... WAURIKA...HASTINGS...ADDINGTON AND WAURIKA LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME. IF ON OR NEAR WAURIKA LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3437 9800 3427 9784 3410 9802 3423 9823 TIME...MOT...LOC 0027Z 43DEG 19KT 3428 9799
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 743 PM CDT WED JUL 23 2014 OKZ044-240115- COTTON OK- 743 PM CDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COTTON COUNTY UNTIL 815 PM CDT... AT 741 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GERONIMO...MOVING SOUTHWEST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... POTENTIALLY SEVERE WINDS GUSTING OVER 55 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... WALTERS AND COOKIETOWN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3445 9846 3444 9827 3420 9836 3430 9861 TIME...MOT...LOC 0041Z 31DEG 16KT 3440 9842
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 747 PM CDT WED JUL 23 2014 OKZ044-045-TXZ090-240115- COTTON OK-JEFFERSON OK-CLAY TX- 747 PM CDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COTTON... NORTHWESTERN JEFFERSON AND NORTHEASTERN CLAY COUNTIES UNTIL 815 PM CDT... AT 746 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAURIKA... MOVING SOUTHWEST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LOCATIONS IMPACTED INCLUDE... WAURIKA...BYERS AND HASTINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3426 9807 3420 9794 3393 9807 3408 9833 TIME...MOT...LOC 0046Z 35DEG 16KT 3420 9805
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 749 PM CDT WED JUL 23 2014 OKZ021-034-240115- GREER OK-BECKHAM OK- 749 PM CDT WED JUL 23 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GREER AND SOUTHEASTERN BECKHAM COUNTIES UNTIL 815 PM CDT... AT 746 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF DELHI...MOVING SOUTHWEST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS 40 TO 50 MPH... LOCATIONS IMPACTED INCLUDE... DELHI. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3527 9955 3510 9946 3497 9970 3521 9984 TIME...MOT...LOC 0046Z 65DEG 8KT 3516 9959
The Altus AFB radar (KFDR), 72 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 hail. Local standard time, as filed.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537433.